What is Claritin?

Claritin

Claritin is the brand name of the generic antihistamine, loratadine. It performs the function of reducing the effects of natural chemical histamine in the body; the effects on histamine include sneezing, rashes, swelling, and so on.

Claritin is prescribed in the treatment of hives, skin rash, itching, sneezing, runny nose, watery eyes, and some other symptoms of allergy or cold. The major advantage of Claritin is that it may cause less sedation (sleepiness) than other antihistamines.

There are other forms of Claritin and these are Claritin D and Claritin Reditabs.
Claritin D contains loratadine and pseudoephedrine, which are formulated as 12 hour and 24 hour extended release tablets. Claritin D 12 hour extended release tablets contain 5 mg loratadine and 120 mg pseudoephedrine sulfate intended for twice daily dosing. Claritin D 24 hour tablets contain 10 mg loratadine and 240 mg pseudoephedrine sulphate intended for once daily oral administration.

CLARITIN REDITABS are loratadine rapidly-disintegrating tablets which contain 10 mg micronized loratadine for oral administration. The tablet is placed on the tongue, allowed to disintegrate and is then swallowed afterwards with or without water.
All forms of loratadine should be swallowed whole; they should not be chewed or crushed as this will result in the entire drug being released at once and may increase the intensity of the side effects. Only the chewable tablets for children should be chewed.

Claritin is not useful in the treatment of anaphylactic shock or in the prevention of hives. Therefore, it should not be used in place of other medications like ephedrine that were prescribed to prevent serious allergic reactions.
Claritin should not be used in children younger than 6 years old without it being prescribed by a doctor. Claritin’s children chewable tablets should not be given to children less than 2 years old unless directed by a doctor.

CLARITIN DOSAGE

Claritin comes in 5 mg and 10 mg tablets and the dosage prescribed is determined by the physician. Several factors including the age of the patient, the reason for the histaminergic reaction, existing medical conditions as well as other drugs used by the patient, are considered before the doctor prescribes a specific dose. Therefore, do not use more than the prescribed dose without medical advice.
Before taking any Claritin dose, always ensure that you are taking the right formulation. Ask your pharmacist for help if you are not sure.
For adults and children over 6 years of age, the recommended dose is 10 mg of Claritin taken once a day (10 mg Claritin tablet or Claritin Reditabs; or 10 mL of syrup).

For children ages 2 to 5 years, the recommended dose is 5 mg taken once a day. This is equivalent to one teaspoonful or 5 ml of Claritin syrup or one Claritin chewable tablet.

A lower dose of Claritin is recommended in patients with history of liver or kidney impairments.
Taking more than 10 mg of loratadine in a day predisposes the patient to risks of an over dose. Such patients are usually very sleepy, experience severe headaches and rapid heartbeats.

CLARITIN SIDE EFFECTS

The common effects of Claritin which usually get better with time include:
Hoarseness, sore throat or dry throat
Reddened eyes and blurred vision
Nosebleeds
Minor skin rashes
Headache
Sleep difficulties
Sore throat
Red or itchy eyes
Nervousness
Tired or drowsy feelings
Diarrhoea that may or may not be accompanied by stomach and intestinal pain
Stomach pain
Dry mouth
Mouth sores
Weakness

If these effects persist or become worrisome, contact your doctor for alternatives.
The serious side effects of Claritin include:
fast or uneven heart rate
severe headache
light-headedness
seizures
Tightness in the chest or breathing tube
Passing out or fainting
Low platelet count (thrombocytopenia)
Liver damage
Contact your doctor immediately if you observe any of these serious side effects. Some allergic reactions may also be observed in patients who are allergic to loratadine.

Claritin is not known to have any major drug interactions, but you should inform your doctor or pharmacist of all drugs you are currently taking including vitamins, herbals and supplements. You should avoid taking Claritin and alcohol at the same time because both of them may cause drowsiness, dry mouth and dry eyes which may result in blurred vision.

 

Related Articles:

 

Leave a Reply

Your email address will not be published. Required fields are marked *

*